Advanced Search
MyIDEAS: Login

EXISTENCE OF NASH EQUILIBRIUM IN A SPATIAL MODEL OF n-PARTY COMPETITION

Contents:

Author Info

  • Norman Schofield

    (Dept. of Economics, Washington University, St. Louis)

  • Robert P. Parks

Abstract

In the model presented here, $n$ parties choose policy positions in a space $Z$ of dimension at least two. Each party has true preferences on $Z$ that are unknown to other agents. In the first version of the model considered the party declarations determine the lottery outcome of coalition negotiation. The lottery outcome function is common knowledge to the parties and is determined by probabilities of coalition formation inversely proportional to the variance of the declarations of coalition members. It is shown that with this outcome function and with three parties there exists a stable, pure strategy Nash equilibrium in the game of party choices of declarations. The Nash equilibrium can be explicitly calculated in terms of the preferences of the parties and the scheme of private benefits from coalition membership. In particular, convergence in equilibrium party positions is shown to occur if the party bliss points are close to colinear. Conversely, divergence in equilibrium party positions occurs if the bliss points are close to symmetric. If private benefits are sufficiently large (that is, of the order of policy benefits), then the variance in equilibrium party positions is less than the variance in bliss points. The general model attempts to incorporate party beliefs concerning electoral responses to party declarations. A mixed strategy Nash equilibrium is shown to exist. It is conjectured that generically there exists a unique stable, pure strategy Nash equilibrium.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://128.118.178.162/eps/pe/papers/9308/9308002.pdf
Download Restriction: no

File URL: http://128.118.178.162/eps/pe/papers/9308/9308002.ps.gz
Download Restriction: no

Bibliographic Info

Paper provided by EconWPA in its series Public Economics with number 9308002.

as in new window
Length: 40 pages
Date of creation: 24 Aug 1993
Date of revision: 25 Aug 1993
Handle: RePEc:wpa:wuwppe:9308002

Note: Latex document, 40 pages, figures (figs.tar.Z uuencoded) submitted via figures command, included in text via epsf macro.
Contact details of provider:
Web page: http://128.118.178.162

Related research

Keywords:

Find related papers by JEL classification:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Eaton, B Curtis & Lipsey, Richard G, 1975. "The Principle of Minimum Differentiation Reconsidered: Some New Developments in the Theory of Spatial Competition," Review of Economic Studies, Wiley Blackwell, vol. 42(1), pages 27-49, January.
  2. McKelvey, R. D. & Schofield, N., 1984. "Structural Instability of the Core," Working Papers 535, California Institute of Technology, Division of the Humanities and Social Sciences.
  3. Bergstrom, T., 1991. "When Non-Transitive Relations Take Maxima and Competitive Equilibrium Can't Be Beat," Papers 18, Michigan - Center for Research on Economic & Social Theory.
  4. Caplin, Andrew S & Nalebuff, Barry J, 1988. "On 64%-Majority Rule," Econometrica, Econometric Society, vol. 56(4), pages 787-814, July.
  5. Schofield, N., 1992. "Political Competition in Multiparty Coalition Governments," Papers 164, Washington St. Louis - School of Business and Political Economy.
  6. Dasgupta, Partha & Maskin, Eric, 1986. "The Existence of Equilibrium in Discontinuous Economic Games, I: Theory," Review of Economic Studies, Wiley Blackwell, vol. 53(1), pages 1-26, January.
  7. Schofield, N. & Tovey, C.A., 1992. "Probability and Convergence for Supramajority rule with Euclidean Preferences," Papers 163, Washington St. Louis - School of Business and Political Economy.
Full references (including those not matched with items on IDEAS)

Citations

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:wpa:wuwppe:9308002. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (EconWPA).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.